Alert archive / Colorado / Tornado Warnings in 2009
Tornado Warning 65, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Jul 17, 2009, 4:28 PM MDT for Washington County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2009, 4:28 PM MDT (22:28 UTC)
- Expired
- Jul 17, 2009, 4:54 PM MDT
- In force
- 26 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Washington County, CO
The radar
The Goodland radar (KGLD), 109 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 12:59 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 332 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 1821 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS55 KBOU 172228
TORBOU
COC121-172315-
/O.NEW.KBOU.TO.W.0065.090717T2228Z-090717T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
428 PM MDT FRI JUL 17 2009
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHEASTERN WASHINGTON COUNTY IN NORTHEAST COLORADO
* UNTIL 515 PM MDT
* AT 428 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A TORNADO
NEAR ARICKAREE SCHOOL...OR 30 MILES SOUTH OF AKRON. THIS STORM WAS
MOVING SOUTHEAST AT 30 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COPE AND
ARICKAREE SCHOOL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SAFE SHELTER IS AVAILABLE...LIE FLAT IN
THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.
&&
LAT...LON 3956 10280 3956 10307 3979 10318 3988 10298
3970 10279 3957 10279
TIME...MOT...LOC 2228Z 329DEG 27KT 3975 10302
$$
KRIEDERMAN1 follow-up statement
000
WWUS55 KBOU 172254
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
454 PM MDT FRI JUL 17 2009
COC121-172303-
/O.CAN.KBOU.TO.W.0065.000000T0000Z-090717T2315Z/
WASHINGTON CO-
454 PM MDT FRI JUL 17 2009
...THE TORNADO WARNING FOR SOUTHEASTERN WASHINGTON COUNTY IS
CANCELLED...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER AND WILL EXIT THE AREA IN
THE NEXT FIVE MINUTES.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT FRIDAY EVENING FOR
NORTHEASTERN COLORADO.
LAT...LON 3956 10280 3956 10307 3979 10318 3988 10298
3970 10279 3957 10279
TIME...MOT...LOC 2253Z 329DEG 27KT 3959 10289
$$
KRIEDERMANWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jul 17, 1:58 PM MDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 17, 1:58 PM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 158 PM MDT FRI JUL 17 2009 .SHORT TERM...TORNADO WATCH IN EFFECT IN UNTIL 7 PM. AN UNSTABLE AIRMASS HAS DEVELOPED OVER THE PLAINS THIS AFTERNOON WITH CAPES OF 1500 TO 3000 J/KG. DEW POINTS WILL REMAIN IN THE 50S ACROSS THE EASTERN PLAINS...BUT OVER FRONT RANGE DEW POINTS WILL FALL INTO THE 30S AND 40S AS DRIER AIR ALOFT MIXES DOWN. SEEING A SHORT WAVE OVER EASTERN WYOMING AT THIS TIME. AS THIS WAVE PUSHES SOUTHEAST DUE TO THE NORTHWEST FLOW ALOFT...IT WILL CONTINUE TO TRIGGER THUNDERSTORMS. THERE WILL BE ENOUGH SHEAR FOR SUPER CELL THUNDERSTORMS. BECAUSE OF THE STRONG INSTABILITY...LARGE HAIL WILL BE THE GREATEST THREAT. THE THREAT FOR TORNADOES WILL BE LOW...BUT CANT BE RULED OUT DUE TO LOCAL ENHANCEMENT OF LOW LEVEL SHEAR BECAUSE OF OUTFLOW BOUNDARIES AND SOMEWHAT LOW LCLS OVER THE EASTERN PLAINS. THE DENVER METRO AREA MAY SEE A FEW STORMS...BUT THE THREAT FOR SEVERE STORMS IS LOWER DUE TO THE DRIER AIR MIXING DOWN AND THE SHEAR IS LESS. THE THUNDERSTORMS WILL DECREASE THIS EVENING AS THE AIRMASS STABILIZES. WILL KEEP THUNDERSTORMS IN THE FORECAST FOR LATE TONIGHT AND SATURDAY MORNING OVER THE FAR EASTERN PLAINS. A 70+ KNOT JET IS FORECASTED TO MOVE OVER THE AREA. THIS MAY PRODUCE ENOUGH LIFT FOR THUNDERSTORMS TO CONTINUE THROUGH THE NIGHT AND MORNING...SIMILAR TO TODAY OVER NEBRASKA. ANOTHER ROUND OF ISOLATED TO SCATTERED THUNDERSTORMS WILL FORM SATURDAY AFTERNOON. CAPES WILL BE 1000-2500 J/KG BY AFTERNOON. SHEAR WILL BE A LITTLE LESS THAN TODAY BUT ENOUGH FOR A FEW SUPER CELLS TO FORM. WITH THIS SAID...MAY SEE A SOME SEVERE STORMS AGAIN WITH LARGE HAIL AND DAMAGING WINDS. MOISTURE WILL MIGRATE SLIGHTLY WESTWARD SATURDAY SO THE CHANCES FOR STORMS ALONG THE URBAN CORRIDOR AND FOOTHILLS WILL BE GREATER THAN PREVIOUS DAYS. AIRMASS TEMPERATURE CHANGES VERY LITTLE SO HIGHS WILL BE CLOSE TO TODAYS READINGS. .LONG TERM...NORTHWEST FLOW WILL DOMINATE THROUGH MOST OF THE EXTENDED PERIOD AS MODELS SHOW A STRONG UPPER RIDGE CAMPED OUT OVER THE FOUR CORNERS REGION. IN THIS POSITION MUCH OF THE SUBTROPICAL MOISTURE FLOWING UP THRU MEXICO WILL BE DEFLECTED WESTWARD AWAY FROM THE FCST AREA. SOME OF THIS MOISTURE MAY STILL CIRCULATE ALONG THE FRINGE OF THE UPPER RIDGE AND OVER NERN COLORADO FROM TIME TO TIME. PINNING DOWN THE TIMING OF THESE MOISTURE SURGES WILL BE DIFFICULT. HOWEVER MODELS SHOW A FAIR MOUNT OF LOW/MID-LEVEL MOISTURE ARRIVING WITH A COLD/COOL FRONT MONDAY NIGHT. UNTIL THAT TIME...SHOULD STILL SEE JUST ENOUGH LOW LEVEL MOISTURE AROUND TO SUPPORT AT LEAST ISOLATED AFTERNOON/EVENING T-STORM COVERAGE ON SUNDAY...WITH THE BETTER CAPES...BULK LAYER SHEAR AND MOISTURE OUT ACROSS THE FAR NERN PLAINS. CAN/T RULE OUT AN ISOLATED SUPER CELL CLOSE TO THE NERN CORNER LATE IN THE DAY. SHOULD SEE SFC TEMPS ON SUNDAY 2-3C ABOVE THOSE ON SATURDAY WITH A RETURN TO A SELY BOUNDARY LAYER FLOW. ON MONDAY...DAY SHOULD START OUT DRY AND WARM. WITH THE MOISTURE ALONG THE FRONT RANGE BEING FLUSHED OUT BY A W-NWLY PRE-FRONTAL FLOW. MODELS GENERALLY AGREE ON DROPPING A COLD FRONT SOUTH THRU NERN COLORADO BY AROUND MIDDAY. THE POST-FRONTAL ENVIRONMENT DOES NOT LOOK ALL THAT MOIST AND UNSTABLE...EXCEPT PERHAPS OUT ACROSS THE NERN QUAD OF THE CWFA WHERE THE PASSAGE OF A WEAK SHORTWAVE MAY BE ALL THAT/S NECESSARY TO SET OFF SCATTERED LATE DAY T-STORMS...ONE OR TWO CAPABLE OF LARGE HAIL. MONDAY MAX TEMPERATURES SLIGHTLY LOWER THAN THE DAY BEFORE...AND POSSIBLY COOLER IF THE COLD FRONT ARRIVES SOONER THAN EXPECTED. TUESDAY...LOOKS LIKE A PROVERBIAL POST-FRONTAL DAY TWO SET-UP. E-NELY FLOW IN THE MORNING TURNS SELY IN THE AFTERNOON WHICH HELPS TO DRIVE A PLUME OF LOW-LEVEL MOISTURE UP THE FRONT RANGE. GFS SHOW PW VALUES STEADILY RISING THRU THE DAY WITH MAX VALUES OVER THE PALMER DVD...SRN FRONT RANGE FOOTHILLS AND PARK COUNTY AROUND 00Z/WED. LIGHTER NWLY FLOW ALOFT MAY INCREASE THE RISK OF HEAVY RAINFALL IN THESE AREAS...ESPLY DURING THE LATE AFTERNOON AND EVENING HOURS. SMALL HAIL ALSO A PRETTY GOOD BET. COOLER TEMPERATURES ON TUESDAY WILL FURTHER INCREASE THE CHANCE FOR HEAVY RAINERS. FOR THE REMAINDER OF THE EXTENDED PD...SEE A TREND TOWARDS DRIER AND WARMER CONDITIONS AS MEDIUM RANGE MODELS SUGGEST AN EASTWARD SHIFT IN THE UPPER RIDGE...WHICH EVENTUALLY MAY ALLOW FOR A RESUMPTION OF THE SOUTHWEST MONSOON. TIME WILL TELL. .AVIATION...THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA THROUGH 00Z. GUSTY OUTFLOW WINDS WILL LIKELY AFFECT THE AIRPORTS BETWEEN 21Z AND 01Z. THERE IS ABOUT A 40 PERCENT CHANCE OF A THUNDERSTORM MOVING OVER KDEN...KAPA AND KBJC. IF A THUNDERSTORM MOVES OVER AN AIRPORT HEAVY RAIN...HAIL UP TO 1 INCH IN DIAMETER AND OUTFLOW WINDS TO 40 KNOTS WILL BE POSSIBLE. THUNDERSTORM ACTIVITY IS EXPECTED TO DIE OFF AFTER 02Z. LOW CLOUDS WILL FORM AGAIN OVER THE EASTERN PLAINS AND ARE EXPECTED TO REMAIN JUST EAST OF KDEN. LIGHT DIURNAL WINDS WILL PREVAIL EXCEPT NEAR THUNDERSTORMS. ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP SATURDAY AFTERNOON. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. MEIER/BAKER
Hazardous weather outlook, Jul 17, 11:13 AM MDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1113 AM MDT FRI JUL 17 2009 COZ030>051-181200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1113 AM MDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS OVER THE PLAINS THIS AFTERNOON AND EVENING WITH A SLIGHT CHANCE OF THUNDERSTORMS IN AND NEAR THE FOOTHILLS. A FEW STORMS COULD BE SEVERE OVER THE PLAINS WITH HAIL TO ONE INCH IN DIAMETER ALONG WITH WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS OVER THE PALMER DIVIDE AND NEARBY AREAS ON SATURDAY...WITH A LESSER CHANCE ELSEWHERE. SUNDAY THROUGH THE MIDDLE OF NEXT WEEK...THE BEST CHANCE FOR LATE DAY THUNDERSTORMS...ALBEIT A SMALL ONE...WILL SHIFT TO THE FRONT RANGE FOOTHILLS AND SOUTH PARK AS WELL AS OVER THE PALMER DIVIDE. THE LIKELIHOOD FOR SEVERE WEATHER SHOULD REMAIN LOW AS MUCH OF THE AREA WILL REMAIN UNDER THE INFLUENCE OF A STRONG AND VERY WARM UPPER LEVEL HIGH PRESSURE RIDGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. MEIER/BAKER
In the hours before
Special weather statement, Jul 17, 2:37 PM MDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 237 PM MDT FRI JUL 17 2009 ...TORNADO WATCH IN EFFECT FOR NORTHEAST COLORADO... A TORNADO WATCH IS IN EFFECT FOR MUCH OF NORTHEAST COLORADO THROUGH 7 PM THIS EVENING INCLUDING ADAMS AND ARAPAHOE COUNTIES. THE THREAT OF SEVERE WEATHER IS MUCH GREATER TO THE EAST OF METRO DENVER IN THE EASTERN HALF OF ADAMS AND ARAPAHOE COUNTIES. THE TORNADO WATCH DOES NOT INCLUDE DENVER COUNTY OR DENVER INTERNATIONAL AIRPORT. RTG
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:55 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 35 min |
| Jul 17, 3:01 PM MDT | Areal Flood Advisory | BOU | Morgan | 89 min |
| Jul 17, 3:27 PM MDT | Areal Flood Advisory | BOU | Morgan | 93 min |
| Jul 17, 5:00 PM MDT | Special Weather Statement | BOU | Washington | 45 min |
| Jul 17, 5:35 PM MDT | Special Weather Statement | BOU | Sedgwick | 25 min |
| Jul 17, 5:43 PM MDT | Tornado Warning | BOU | Phillips, Sedgwick | 34 min |
Nearby
Tornado Warnings in Colorado, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.